Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 231, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 4, 2011, 3:24 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2011, 3:24 PM EDT (19:24 UTC)
- Expired
- Sep 4, 2011, 4:30 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lycoming County, PA, Sullivan County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 2:43 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS51 KCTP 041924
SVRCTP
PAC081-113-042030-
/O.NEW.KCTP.SV.W.0231.110904T1924Z-110904T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT SUN SEP 4 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
EASTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR COLLOMSVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ELIMSPORT...
DUBOISTOWN...
WILLIAMSPORT...
COGAN STATION AND MONTGOMERY...
MONTOURSVILLE...
LOYALSOCKVILLE...
THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 12 AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 4129 7646 4114 7693 4115 7696 4113 7697
4107 7716 4119 7729 4122 7731 4158 7671
TIME...MOT...LOC 1923Z 235DEG 22KT 4118 7716
$$
FORECASTER: MARTIN1 follow-up statement
389
WWUS51 KCTP 041951
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SUN SEP 4 2011
PAC081-113-042030-
/O.CON.KCTP.SV.W.0231.000000T0000Z-110904T2030Z/
SULLIVAN PA-LYCOMING PA-
351 PM EDT SUN SEP 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN LYCOMING AND WESTERN SULLIVAN COUNTIES...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WILLIAMSPORT...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LOYALSOCKVILLE...
MUNCY...
HUGHESVILLE...
BARBOURS AND PICTURE ROCKS...
KETTLE CREEK GORGE AND EAGLES MERE...
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 220...
STATE ROAD 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 4129 7646 4114 7693 4115 7696 4113 7697
4107 7716 4119 7729 4122 7731 4158 7671
TIME...MOT...LOC 1951Z 235DEG 22KT 4128 7697
$$
MARTIN
FORECASTER: RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:46 PM EDT, 38 minutes earlier.
Area forecast discussion, Sep 4, 2:46 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 246 PM EDT SUN SEP 4 2011 .SYNOPSIS... A VERY HUMID AIRMASS FEEDING INTO THE REGION AHEAD OF A SLOW MOVING COLD FRONT WILL BRING PERIODS OF RAIN AND THUNDERSTORMS THROUGH LABOR DAY. UNSETTLED WEATHER IS ALSO POSSIBLE LATER THIS WEEK...DEPENDING ON THE TRACK OF THE REMNANTS OF TROPICAL STORM LEE. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH 835... SHOWERS ARE BECOMING MORE NUMEROUS NOW THAT DAYTIME HEATING HAS ALLOWED US TO REACH CONVECTIVE TEMPS. RUC ANAL SHOWS CAPES IN THE 1000-3000J RANGE WITH AN ERODING CAP. SHEAR IS WEAK SO SEVERE STORMS WILL LIKELY BE MORE PULSE-LIKE IN NATURE. BEST SHEAR STILL EXPECTED TO BE MAINLY WEST OF THE FCST AREA. SO FAR THE CORES ARE FAIRLY SHALLOW SO NOTHING CLOSE ON THE WARNING FRONTIER AS YET. PWATS EXCEED 1.7" OVER MOST OF THE AREA AND DEEP TROPICAL MOISTURE CONTINUES TO FEED NORTHEAST INTO THE REGION. HPC HAS OUTLOOKED THE AREA FOR A RISK OF HEAVY RAIN TONIGHT AND MONDAY. HIRES ARW SHOWS THE AREA REALLY LIGHTING UP LATER THIS AFTERNOON AND EVENING. LAST COUPLE OF RUNS OF THE SREF SHOW AN INCREASING PROBABILITY OF 24 HOUR RAINFALLS EXCEEDING AN INCH OVER MUCH OF THE FCST AREA...AND EVEN SOME 2+ INCH TOTALS IN 36 HOURS FROM LATER TONIGHT THROUGH OVERNIGHT MONDAY. PWATS IN THE ENSEMBLES ARE 1-2 STD DEV ABOVE NORMAL WHILE THE OPERATIONAL NAM/GFS ARE CLOSER TO 2-3 STD DEV ABOVE NORMAL AT TIMES. 3 AND 6 HR FFG IS 3 INCHES OR MORE OVER MOST OF THE AREA SO AM LEANING AWAY FROM ANY FLOOD WATCH AT THIS POINT. AS USUAL BEFORE THE CONVECTION HAS SET UP...IT'S NEARLY IMPOSSIBLE TO PINPOINT WHICH PART OF THE AREA WILL SEE THE MOST RAIN...BUT GUIDANCE AT THIS POINT SUGGESTS ABOUT THE NWRN 2/3 OR SO OF THE FCST AREA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... NAM/GFS/ECMWF SUGGEST THE SFC BOUNDARY SLOWLY SLIDES ACROSS THE AREA MONDAY. MODELS DEPICT A STRONG RIGHT-JET ENTRANCE REGION PASSING THRU THE LOWER LAKES MONDAY...SUGGESTING PRECIP WILL BE FOCUSED IN A RELATIVELY NARROW BAND OF FRONTOGENETICALLY FORCED RAINS VERY NEAR AND JUST BACK INTO THE COOL AIR BEHIND THE FRONT. SHOULD BE MUCH COOLER AS WELL MONDAY AS INITIALLY CLOUDS AND RAIN KEEP TEMPS DOWN. TEMPS COULD ACTUALLY BE QUITE CHILLY OVER THE NRN MOUNTAINS IN THE COOL AIR BEHIND THE POTENT ANAFRONT. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... STILL PLENTY OF UNCERTAINTY IN THE EXTENDED FORECAST AS REGION SITS BETWEEN TROPICAL WEATHER SYSTEMS TO SOUTH AND DRIER CANADIAN AIR TO THE NORTH. FOR THIS FORECAST WILL SLIDE WEAK COLD FRONT ACROSS THE REGION MON EVE WITH PRECIPITATION CHANCES DECREASING THROUGH TUE AFTERNOON. THE FRONT WILL NOT MAKE FAR SOUTH OF CWA AND BY MIDWEEK IT BEGINS TO DRIFT NORTH AGAIN. UNCERTAINTY AS TO HOW MUCH MOISTURE RETURN FLOW WILL HAVE...BUT SOME TROPICAL MOISTURE WITH REMNANTS OF LEE IS POSSIBLE. WILL KEEP HIGH POPS IN THE WED AND THU PERIODS BEFORE ANOTHER FRONT PUSHES THRU BY THE END OF THE WORK WEEK TO BRING SOME DRYING HEADING INTO NEXT WEEKEND. MODELS SHOW HIGH QPF SPREAD THIS WEEK WHICH COULD HAVE HYDRO IMPLICATIONS AS THE WEEK GOES ON BUT CONFIDENCE IS LOW TO MODERATE AT THIS POINT. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... TERMINALS IN THE SUSQ VALLEY ARE HANGING TOUGH WITH VIZ IN THE 3-5 MILE RANGE...WITH EVEN SOME BROKEN LOW CLOUDS AROUND 2000' NEAR IPT. ELSEWHERE A HAZY LATE SUMMER DAY IS IN PROGRESS. A COLD FRONT APPROACHING FROM THE GR LAKES/OH VLY WILL BRING DETERIORATING CONDITIONS WITH AN INCREASING CHANCE OF SHOWERS AND STORMS THE DEEPER INTO THE AFTERNOON AND EVENING WE GET. SOME STORMS MAY BE LOCALLY SEVERE. THE FRONT WILL BE VERY SLOW TO MOVE EAST...FINALLY DOING SO BY MONDAY AFTERNOON. FLIGHT RESTRICTIONS WILL CONTINUE IN THE RAIN/SHOWERS ASSOCIATED WITH THE FRONT UNTIL PERHAPS LATER MONDAY OR MONDAY EVENING. OUTLOOK... TUE...BCMG VFR. TUE NGT-FRI...PERIODS OF RAIN WITH RESTRICTIONS LKLY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...ROSS AVIATION...LA CORTE
Hazardous weather outlook, Sep 4, 2:45 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT SUN SEP 4 2011 PAZ012-037-041-042-045-046-049-051>053-051845- NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-COLUMBIA- 245 PM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 835 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT AND TROPICAL MOISTURE SURGING NORTHWARD FROM THE REMNANTS OF LEE COULD PRODUCE HEAVY RAINFALL MONDAY INTO TUESDAY. AT THIS TIME...THE POTENTIAL FOR WIDESPREAD FLOODING IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017>019-024>028-033>036-050-056>059-063>066- 051845- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 245 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT AND TROPICAL MOISTURE SURGING NORTHWARD FROM THE REMNANTS OF LEE COULD PRODUCE HEAVY RAINFALL MONDAY INTO TUESDAY. AT THIS TIME...THE POTENTIAL FOR WIDESPREAD FLOODING IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 3:10 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SUN SEP 4 2011
PAZ041-042-046-042015-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
310 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LYCOMING AND WESTERN
SULLIVAN COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS NEAR COLLOMSVILLE...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT DUBOISTOWN...AND GARDEN VIEW...WILLIAMSPORT...
SOUTH WILLIAMSPORT...AND COGAN STATION...LOYALSOCKVILLE...AND
MONTOURSVILLE...HUGHESVILLE...BARBOURS AND PICTURE ROCKS.
THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 14 AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.
LAT...LON 4135 7644 4107 7717 4114 7725 4122 7731
4158 7663
FORECASTER: MARTINSpecial weather statement, Sep 4, 3:11 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT SUN SEP 4 2011
PAZ051>053-058-042000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
311 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
NORTHUMBERLAND...NORTH CENTRAL SCHUYLKILL...SOUTHEASTERN MONTOUR AND
SOUTHERN COLUMBIA COUNTIES...
AT 309 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LYNWOOD TO MIFFLINVILLE TO SNYDERTOWN...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT CATAWISSA...MAINVILLE...KNOEBELS
GROVE...SHUMANS AND NUMIDIA.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 235 AND 247.
LAT...LON 4082 7635 4080 7685 4082 7684 4105 7641
4114 7626 4114 7623 4114 7622 4103 7622
4096 7621 4094 7613 4093 7613
FORECASTER: LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:12 PM EDT | Special Weather Statement | CTP | Potter | 18 min |
| Sep 4, 3:10 PM EDT | Special Weather Statement | CTP | Lycoming | 65 min |
| Sep 4, 3:11 PM EDT | Special Weather Statement | CTP | Columbia, Northumberland | 49 min |
| Sep 4, 4:27 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 63 min |
| Sep 4, 4:38 PM EDT | Special Weather Statement | CTP | Cambria | 67 min |
| Sep 4, 4:53 PM EDT | Special Weather Statement | CTP | Somerset | 67 min |
| Sep 4, 5:23 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria, Somerset | 3 hr |
| Sep 4, 5:27 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 33 min |
| Sep 4, 5:49 PM EDT | Special Weather Statement | CTP | Lycoming | 56 min |
| Sep 4, 5:55 PM EDT | Special Weather Statement | CTP | Blair, Centre, Huntingdon | 65 min |
| Sep 4, 6:12 PM EDT | Special Weather Statement | CTP | Fulton | 63 min |
| Sep 4, 6:28 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Perry | 62 min |
| Sep 4, 6:36 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 54 min |
| Sep 4, 7:09 PM EDT | Areal Flood Advisory | CTP | Bedford, Fulton, Huntingdon | 3 hr |
| Sep 4, 7:19 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Juniata, Mifflin, Perry | 56 min |
| Sep 4, 7:26 PM EDT | Special Weather Statement | CTP | Lycoming, Montour, Northumberland, Snyder, Sullivan, Union | 64 min |
| Sep 4, 7:27 PM EDT | Areal Flood Advisory | CTP | Mifflin | 3 hr |
| Sep 4, 7:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.